Alert archive / New York / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Binghamton, NY

July 11, 202112 counties in New York; Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood watch at Jul 11, 2021, 3:31 AM EDT for 12 counties in New York; Bradford County, Susquehanna County, Pennsylvania. It took effect at Jul 11, 2021, 8:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2021, 3:31 AM EDT (07:31 UTC)
In effect from
Jul 11, 2021, 8:00 PM EDT
Expired
Jul 12, 2021, 9:02 AM EDT
In force
13 hr
Issued by
NWS Binghamton, NY
Flood severity
None

Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Steuben County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 29 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS61 KBGM 110731
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Binghamton NY
331 AM EDT Sun Jul 11 2021

NYZ018-036-037-044>046-111545-
/O.NEW.KBGM.FF.A.0002.210712T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Including the cities of Norwich, Oneonta, Oneida, Rome, Hamilton, 
Utica, Cortland, and Syracuse
331 AM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY 
MORNING...

The National Weather Service in Binghamton has issued a

* Flash Flood Watch for a portion of central New York, including the 
  following areas, Chenango, Cortland, Madison, Onondaga, Otsego and 
  Southern Oneida.

* From this evening through Monday morning.

* Showers will develop this afternoon, becoming heavy at times this 
  evening into Monday morning, with thunder also possible.

* Parts of the area have already received significant rainfall 
  during the past several days. Additional heavy rainfall may cause 
  localized flash flooding, especially poor drainage areas and 
  locations that have very wet soils from recent rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MDP
4 follow-up statements
198 
WGUS61 KBGM 111809
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Binghamton NY
209 PM EDT Sun Jul 11 2021

NYZ022>025-055-056-PAZ038-039-120300-
/O.EXA.KBGM.FF.A.0002.210712T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna-
Including the cities of Waverly, Sayre, Montrose, Hornell, 
Binghamton, Elmira, Corning, Owego, Hallstead, Ithaca, Towanda, and 
Watkins Glen
209 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH 
MONDAY MORNING...

The National Weather Service in Binghamton has expanded the

* Flash Flood Watch to include portions of central New York and 
  northeast Pennsylvania, including the following areas, in central 
  New York, Broome, Chemung, Schuyler, Steuben, Tioga and Tompkins. 
  In northeast Pennsylvania, Bradford and Susquehanna.

* From 8 PM EDT this evening through Monday morning.

* Showers will develop this afternoon, becoming heavy at times this 
  evening into Monday morning, with thunder also possible.

* Parts of the area have already received significant rainfall 
  during the past several days. Additional heavy rainfall may cause 
  localized flash flooding, especially poor drainage areas and 
  locations that have very wet soils from recent rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NYZ018-036-037-044>046-120300-
/O.CON.KBGM.FF.A.0002.210712T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Including the cities of Norwich, Oneonta, Oneida, Rome, Hamilton, 
Utica, Cortland, and Syracuse
209 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING 
THROUGH MONDAY MORNING...

The Flash Flood Watch continues for

* A portion of central New York, including the following areas, 
  Chenango, Cortland, Madison, Onondaga, Otsego and Southern Oneida.

* From 8 PM EDT this evening through Monday morning.

* Showers will develop this afternoon, becoming heavy at times this 
  evening into Monday morning, with thunder also possible.

* Parts of the area have already received significant rainfall 
  during the past several days. Additional heavy rainfall may cause 
  localized flash flooding, especially poor drainage areas and 
  locations that have very wet soils from recent rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

AJG
176 
WGUS61 KBGM 120415
FFABGM

Flood Watch
National Weather Service Binghamton NY
1215 AM EDT Mon Jul 12 2021

NYZ022>025-055-056-PAZ038-039-120515-
/O.CAN.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna-
Including the cities of Waverly, Sayre, Montrose, Hornell, 
Binghamton, Elmira, Corning, Owego, Hallstead, Ithaca, Towanda, and 
Watkins Glen
1215 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central New York and northeast 
Pennsylvania, including the following areas, in central New York, 
Broome, Chemung, Schuyler, Steuben, Tioga and Tompkins. In northeast 
Pennsylvania, Bradford and Susquehanna has been cancelled.

The Flash Flood Watch is cancelled. Localized flash flooding from 
earlier has ended with rain moving out for now. Rain and 
thunderstorms may redevelop during the day, so be sure to monitor 
for any new watches, warnings, or advisories.

$$

NYZ018-036-037-044>046-121215-
/O.CON.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Including the cities of Norwich, Oneonta, Oneida, Rome, Hamilton, 
Utica, Cortland, and Syracuse
1215 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY...

The Flash Flood Watch continues for

* A portion of central New York, including the following areas, 
  Chenango, Cortland, Madison, Onondaga, Otsego and Southern Oneida.

* Until Noon EDT today.

* Showers will continue overnight into early morning, with locally 
  heavy rainfall.

* Parts of the area have already received significant rainfall 
  during the past several days. Additional heavy rainfall may cause 
  localized flash flooding, especially poor drainage areas and  
  locations that have very wet soils from recent rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MDP
377 
WGUS61 KBGM 120849
FFABGM

Flood Watch
National Weather Service Binghamton NY
449 AM EDT Mon Jul 12 2021

NYZ018-036-044>046-121000-
/O.CAN.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onondaga-Madison-Cortland-Chenango-Otsego-
Including the cities of Norwich, Oneonta, Oneida, Hamilton, 
Cortland, and Syracuse
449 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central New York, including 
the following areas, Chenango, Cortland, Madison, Onondaga and 
Otsego has been cancelled.

The Flash Flood Watch is cancelled. The potential for heavy rain has 
ended for now. Rain may redevelop this afternoon and evening, so be 
sure to monitor for any new watches, warnings, or advisories.

$$

NYZ037-121600-
/O.CON.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Oneida-
Including the cities of Rome and Utica
449 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY...

The Flash Flood Watch continues for

* A portion of central New York, including the following area, 
  Southern Oneida.

* Until Noon EDT today.

* Showers will continue this morning and some may contain locally 
  heavy rainfall.

* Parts of the area have already received significant rainfall 
  during the past several days. Additional heavy rainfall may cause 
  localized flash flooding, especially poor drainage areas and  
  locations that have very wet soils from recent rains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

MDP
339 
WGUS61 KBGM 121302
FFABGM

Flood Watch
National Weather Service Binghamton NY
902 AM EDT Mon Jul 12 2021

NYZ037-121415-
/O.CAN.KBGM.FF.A.0002.000000T0000Z-210712T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southern Oneida-
Including the cities of Rome and Utica
902 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Southern Oneida county has been cancelled.

Heavy rainfall has moved out of the area and is not expected to 
redevelop until much later today. There is a chance that a new Watch 
may be issued if conditions warrant.

$$

JAB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 2:18 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 11, 2:18 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
218 AM EDT Sun Jul 11 2021

.SYNOPSIS...
A moist warm front will gradually lift through the region this
afternoon through Monday morning, causing rain and a chance of
thunder. Rain could be heavy at times. Very warm and humid
conditions are anticipated for Monday through Wednesday with
multiple chances of showers and thunderstorms. Localized flash
flooding will possible with these repeating batches of rain.

&&

.NEAR TERM /THROUGH TODAY/...
215 AM update...
Forecast update in progress, but there is increasing concern
for locally heavy rainfall this afternoon through especially
tonight- early Monday. Localized flash flooding is not out of
the question, especially for areas that have already received a
lot of recent rain. More details to come after the forecast is
complete.

In the meantime, valley fog is indeed being realized in the Twin
Tiers as well as Catskills-Upper Susquehanna areas. Moist
ground from recent rain, as well as initially clear sky allowed
for radiational cooling and resultant fog formation. That said,
clouds will be thickening towards dawn which may prevent it from
getting dense. Temperatures in the mid 50s-lower 60s early this
morning, are likely to be the coolest readings we see this week
as a warm and very humid air mass takes over.

Previous Discussion...
High clouds arrive Sunday morning as warm advection/isentropic
lift really kicks in as a surface low tracks to the upper Ohio
Valley and Lake Erie by 00Z Monday. This forcing will lead to
scattered to numerous showers spreading across central NY and
northeast PA Sunday. The highest POPs will be in central NY
closer to the 850 to 700 mb warm front. Northeast PA will be
mainly south of this feature most of the day and have just
scattered showers. Surface base parcels will be stable but aloft
there will be some instability so we will continue to advertise
chances for thunderstorms as well.

Then for Sunday night, main area of warm advection lifts across the
northern part of NY with the rest of central NY and northeast PA
seeing a strong southwesterly low-level jet. This feature will
be advecting moisture northward and hence increase instability.
This flow pattern tends to downslope and suppress precipitation
in south central NY with our upslope areas in the Catskills to
Otsego Co seeing more precipitation. We will pattern POPs to
match this as per some of the model guidance. For POPs in the
ESTF period used a blend of the CONSShort and HiResFV3. QPF
amounts looks to be less than 1 inch most of central NY /
northeast PA Sunday night with maybe around 2 to 2.5" in Oneida
Co down to the Catskills and possibly into Steuben Co. /Bradford
Co. At this point we will continue to mention potential for
heavy rains in HWO for entire area given uncertainities this far
out.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
An unsettled weather pattern is expected through the short term
period. With a warm front across north-central NY on Monday with
highs in the mid 80s and dew points up in the low 70s south of the
warm front, leading to MUCAPE of 1500-2500 J/kg. North of the warm
front, clouds and rain prevent much instability from forming so
where the warm front ends up stalling will have a significant effect
on the forecast. In areas that can develop adequate instability,
about 30-40 knots of 0-6 km shear could support strong to severe
thunderstorms but will have to be watched as time gets closer. PWATs
around 2.00" and deep warm cloud depths, any showers and
thunderstorms that develop will contain high rainfall rates.

The threat for strong storms ends in the early evening Monday though
with continued WAA there is a chance that showers and storms can
continue through at least part of the night before finally starting
to clear towards Tuesday morning. Overnight lows were kept with the
NBM for now though with a greater chance for rain lasting longer the
lows may have to be bumped up a few degrees from the upper 60s to
low 70s with the cloud cover.

Some drier slightly lower RH at the 700-500 mb level could lead to
more sun than clouds on Tuesday which would mean a warm day with
highs in the upper 80s and dew points approaching the mid 70s. If
the trend continues to more sun than clouds there is a chance we
would reach heat advisory criteria with how high the dew points are
forecasted to be and wont take much more sun to push those day time
highs up to near 90 degrees. With all this heat and humidity,
instability once again gets over 2000 J/kg though 0-6 km shear is
lower at around 10-20 knots so the concern would be the flash flood
threat with the high PWATs, deep warm cloud depths, and slow
movement of thunderstorms that develop.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure off the Atlantic coast keeps pumping in high PWATs and
tropical moisture into our region with frequent shortwaves passing
along the southwesterly flow aloft. Any shortwave that passes
through brings increased shear and a trigger for storms so while no
days really stand out to say with confidence that it has a greater
chance of strong thunderstorms there will be at least a small threat
most afternoons. PWATs between 1.75" and 2.15" for most of the long
term so any thunderstorms that form this week will have high
rainfall rates and could lead to localized flash flooding.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Valley fog is anticipated primarily for KELM, where moisture
from recent rains and cooling from initially clear sky will send
visibility easily into 1-3 mile range and at times to around a
half mile. However, high clouds are already starting to move
into the area head of the warm front, and these will thicken
towards dawn. This presents some uncertainty for whether KELM
may get down to a quarter-to-half mile, and for how long. It may
be quite fleeting. KAVP will also probably also get at a brief
least light mist prior to dawn. Fog breaks up fairly quickly,
as clouds aloft continue thicken and lower later this morning.
MVFR to fuel alternate required ceilings will then develop this
afternoon-evening, as waves of showers start to move into the
region with a warm front. Thunder is possible, but confidence is
much too low to include in TAFs for now. Ceilings are likely to
go into IFR for at least KBGM this evening and probably KELM as
well; other terminals possible IFR depending on where heavier
rains set up. Surface winds will generally be light southeast
through the period.

Outlook...

Late Sunday night through Wednesday...Busy pattern with
multiple waves of showers/thunderstorms and restrictions.

Wednesday night through Thursday...Mainly VFR; still a small
chance of showers and thunder.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...BJT/DJN/MDP
SHORT TERM...AJG/MJM
LONG TERM...AJG/MJM
AVIATION...MDP
Hazardous weather outlook, Jul 10, 1:57 PM EDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
157 PM EDT Sat Jul 10 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-111800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
157 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible every day next week. The
combination of recent rainfall and daily showers and thunderstorms
could result in flooding, especially in typical flood prone areas. A
few storms may also be strong to severe with gusty winds and hail.
Check back for the latest information and forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:52 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga113 min
Jul 11, 7:20 PM EDTFlash Flood WarningBGMBroome, Chenango, Tioga5 hr
Jul 11, 7:59 PM EDTAreal Flood AdvisoryBGMChemung, Steuben, Tioga86 min
Jul 11, 6:46 PM EDTAreal Flood AdvisoryBGMBradford4 hr

Nearby

Flash Flood Watches in New York, 2021Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.